Winter Storm, Franklin
- When
- December 9, 1:34 AM EST to 9:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
This storm brought significant ice accumulation of a quarter to a half inch of ice to southwest Virginia. Across Bath county, 5 inches of snow and sleet fell.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A winter storm produced a mixture of snow, sleet and freezing rain across southwest Virginia on the morning of 9th of December.This storm brought significant ice accumulation of a quarter to a half inch of ice to southwest Virginia. Across Bath county, 5 inches of snow and sleet fell. Virginia State police reported several vehile accidents in Campbell, Amherst, and Tazewell counties. High winds downed trees in Grayson county along Routes 276 and 274.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 9, 12:30 AM EST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 AM EST FRI DEC 9 2005
.AVIATION...
WINTRY MIX AFFECTING THE AREA EARLY THIS MORNING WITH MAINLY A
FREEZING RAIN/SLEET EVENT FOR THE TAF LOCALES. TEMPS MAY WARM
ENOUGH AT TIMES TO MAKE IT LIQUID RAIN INVOF DAN BUT WITH CURRENT
TEMP AT 30...THAT IS MARGINAL SO LEFT FZRA PREDOMINANT PTYPE. LIFR
CIGS WILL QUICKLY GIVE WAY TO VFR BETWEEN 1030Z AND 12Z...AS THIS
SYSTEM QUICKLY EXITS. GUSTY WEST WINDS WILL FOLLOW FOR MOST OF
THE DAY...ESPECIALLY IN THE MOUNTAINS.
&&
.PREVIOUS DISCUSSION...
(ISSUED 902 PM EST THU DEC 8 2005)
SHORT TERM (REST OF TONIGHT)...
NOT A LOT OF CHANGE TO GOING FORECAST THIS EVENING WITH INIT BAND
OF MIXED PRECIP ROLLING ACROSS THE BLUE RIDGE AND NEXT MAIN
FRONTAL LOBE AXIS TO MOVE THRU 03-07Z. LOOKS LIKE BIGGEST PROBLEM
WILL BE WITH FREEZING RAIN AS VAD SHOWS SOUTHERLY JET INCREASING
AND MAPS SOUNDINGS SUPPORT AN INCREASING WARM NOSE UNTIL FROPA
LATE. ALTHO THE UPPER SYSTEM AND SE COASTAL LOW ARE DISJOINTED
ATTM...APPEARS ENOUGH QPF WITH THE FRONTAL LOBE TO REACH WARNING
CRITERIA WHERE PRECIP IS MAINLY FZRA. THIS SUPPORTS KEEPING THE
ONGOING WARNING WHERE IN PLACE ALTHO FAR SE ZONES WHERE ONLY HAVE
AN ADVISORY ARE OF CONCERN AS QPF MAY END UP HIGHER THERE. THUS
WILL UPDATE TO CHANGE FLAVOR TO MORE OF A ICING SCENARIO WITH A
QUICK HALF INCH POSSIBLE EXCEPT FAR N WHERE COLD AIR MAY HANG IN
LONGER. WILL ALSO BOOST WINDS TO NEAR ADVISORY LEVELS BLF AREA
WHERE HAVE ALREADY SEEN SE WIND GUSTS TO OVER 40 MPH. EXPECT
HIGHER WIND SPEEDS WONT WORK THRU THE COLD AIR DOWN IN NW NC UNTIL
THE FRONT GOES THRU LATE SO WILL CONTINUE GOING WARNING FOR LATER
TONIGHT. LOW TEMPS LOOK ON TRACK WITH READINGS LIKELY STAGNANT OR
RISING SOME IN THE NEXT FEW HOURS BEFORE CAA KICKS BACK IN BY
DAYBREAK. &&
PREVIOUS DISCUSSION...
(ISSUED 626 PM EST THU DEC 8 2005)
AVIATION...
VFR AND MVFR CONDITIONS WILL DROP TO IFR/LIFR IN WINTRY
MIXTURE OF SNOW...SLEET...FREEZING RAIN AND RAIN TONIGHT INTO FRIDAY
MORNING. WINTER PCPN WILL END AROUND 12Z IN THE EAST...WITH
UPSLOPE SNOW SHOWERS CONTINUING FRIDAY MORNING IN SOUTHEAST WEST
VIRGINIA. ALL TAF SITES WILL IMPROVE TO VFR CONDITIONS ON
FRIDAY AFTERNOON.
POOR FLYING CONDITIONS EXPECTED WITH LOWERING OF CEILING AND
VISIBILITIES...MOUNTAINS OBSCURATION...AND ICING.
KFCX 88D SHOWED PCPN WITH ISENTROPIC LIFT AROUND 290
SLOWLY INCREASING THIS EVENING. PCPN WILL DEVELOP ACROSS MOST
TAF SITES BY 06Z. ACCUMULATING SNOW...SLEET AND ICE EXPECTED.
STRONG 85H JET WILL ROTATE ACROSS REGION TONIGHT. LOW PRESSURE
WILL LIFT NORTHEAST TO OFF THE NORTH CAROLINA COAST BY 12Z THEN
OFF THE NEW JERSEY COAST BY END OF THE PERIOD.
PREVIOUS DISCUSSION...
(ISSUED 356 PM EST THU DEC 8 2005)
SHORT TERM (TONIGHT THROUGH FRIDAY)...
DEEP MOISTURE STILL COMES IN BETWEEN 18-00Z THIS AFTERNOON...BUT IT
LOOKS LIKE ANY PRECIPITATION WILL HOLD OFF IN THE SOUTHWEST COUNTIES
UNTIL AFTER 20Z. TIMING STILL HAS THE EVENT ENDING AROUND 12Z IN THE
EAST...WITH UPSLOPE SNOW SHOWERS CONTINUING FRIDAY MORNING IN
SOUTHEAST WEST VIRGINIA. EXPECT ONE BATCH OF PRECIPITATION TO CROSS
MAINLY THE NORTHWEST HALF OF THE COUNTY WARNING AREA (CWA) BETWEEN
21-03Z THEN A MORE WIDESPREAD AREA OF PRECIPITATION BETWEEN 06-12Z
WHEN THE ISENTROPIC LIFT IS THE STRONGEST.
THE TEMPERATURE PROFILE AND QUANTITATIVE PRECIPITATION AMOUNT ARE
THE CRITICAL ELEMENTS FOR THE NEXT 18 HOURS. FOR TEMPERATURE...NAM
REMAINS VERY AGRESSSIVE BRINGIN WARM AIR IN ALOFT...UP TO +8 AT 850
MB BY 09Z TNGT...AND ALSO HOLDS IN A STRONG SURFACE WEDGE OF HIGH
PRESSURE. GFS INITIALIZED BETTER WITH THE UPSTEAM SOUNDINGS AT BNA
AND GSO. WILL START WITH A GFS PROFILE AND TRANSITION TO FREZZING
RAIN EVEN IN THE NORTH TONIGHT...BUT NOT AS FAST AS ON THE NAM.
GFS HAS TONED DOWN THE PRECIPITATION AMOUNTS. ONE QUARTER TO ONE
HALF INCH LIQUID EQUIVALENT LOOKS REASONSLE WITH SLIGHTLY HIGHER
AMOUNTS IN THE NORTH CAROLINA PIEDMONT COUNTIES AND SOUTHEAST WEST
VIRGINIA.
SO HAVE FINE TUNED THE AREA OF THE WARNING TO THE NEW RIVER VALLEY
THROUGH ROANOKE AND LYNCHBURG.
LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
NOT MANY CHANGES NEEDED TO GOING FCST. SYSTEM DEPARTING FRIDAY WILL
ALLOW HIGH PRESSURE TO BUILD EAST ACRS THE AREA...WITH TEMPS
REMAINING ON THE COOL SIDE DESPITE WARMING ALOFT. ANY UPSLOPE SHSN
OVR WEST VA COUNTIES SHOULD WANE QUICKLY AT THE START OF THE FCST
PERIOD AS MOISTURE IS PRACTICALLY NONEXISTENT. NEXT SYSTEM OF NOTE
WILL APPROACH THE REGION SUNDAY AS UPR TROF DIGS THRU THE UPR
MIDWEST INTO THE MID ATLANTIC AREA. THIS WILL DRIVE ANOTHER COLD
FRONT THRU THE AREA SOMETIME LATE SUNDAY/EARLY MONDAY...WITH THE
POTENTIAL FOR A FEW SNOW SHOWERS WITH THE FROPA GIVEN PROGGED DECENT
FRONTOGENESIS. POTENTIAL CERTAINLY THERE FOR THE SYSTEM TO DIG A BIT
MORE THAN PROGGED CURRENTLY AS TROF IS ON THE HEELS OF POTENT 130+KT
JET ALOFT...HICH WOULD BRING A SLIGHTLY BETTER CHANCE FOR PRECIP OVR
THE AREA.
OTHERWISE...SETUP APPEARS FAVORABLE FOR A PERIOD OF UPSLOPE SNOW
SHOWERS OVER WESTERN AREAS THRUGH EARLY TUES AS MOISTURE APPEARS
SUFFICIENT AND FLOW IS OUT OF THE NORTHWEST FROM FAVORED SOURCE
REGION. CONFIDENCE TOWARD THE END OF THE PERIOD IS LOW AS LATEST GFS
SHOWS PATTERN RELOADING WITH TROF DIGGING THRU THE PLAINS AND
CYCLOGENESIS TAKING PLACE OVER THE SOUTHEAST. GIVEN PLENTY OF TIME
FOR THINGS TO CHANGE HAVE GONE WITH 20 POPS FOR THE POTENTIAL WITH
THIS SYTEM ALTHOUGH LATEST CANADIAN ALSO NOW HINTS AT THE
POSSIBILITY FOR MORE PRECIP. DEFINITELY SOMETHING TO WATCH AS
PATTERN REMAINS ACTIVE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY FOR VAZ015-019-020-058-059 UNTIL 9 AM
FRIDAY.
...HIGH WIND WARNING FOR VAZ015 FROM 4 AM FRIDAY TO 4 PM FRIDAY.
...WINTER STORM WARNING FOR VAZ010>014-016>018-022>024-032>035-
043>047 UNTIL 9 AM FRIDAY.
NC...HIGH WIND WARNING FOR NCZ001-018 FROM 4 AM FRIDAY TO 4 PM
FRIDAY.
...WINTER WEATHER ADVISORY FOR NCZ001>006-018>020 UNTIL 9 AM
FRIDAY.
WV...WINTER WEATHER ADVISORY FOR WVZ042>045 UNTIL 9 AM FRIDAY.
&&
05HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EST THU DEC 8 2005 VAZ010>014-016-017-022>024-032>035-043>047-058-059-091130- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 430 PM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT SNOW AND SLEET WILL DEVELOP EARLY THIS EVENING...THEN CHANGE TO MOSTLY FREEZING RAIN BEFORE ENDING SHORTLY AFTER MIDNIGHT. UP TO AN INCH OF SNOW AND SLEET ARE POSSIBLE BEFORE PRECIPITATION MIXES WITH AND CHANGES TO FREEZING RAIN. THEN BETWEEN A QUARTER INCH AND A HALF INCH OF ICE IS EXPECTED IN MOST AREAS BEFORE PRECIPITATION ENDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOW AND ICE REPORTS ARE REQUESTED. VAZ018>020-WVZ042>045-091130- CRAIG-ALLEGHANY-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 430 PM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SNOW AND SLEET WILL DEVELOP THIS EVENING. SNOW MAY MIX WITH OR CHANGE TO FREEZING RAIN OVERNIGHT BEFORE ENDING. 1 TO 4 INCHES OF SNOW IS EXPECTED ALONG WITH SOME LIGHT ICE ACCUMULATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOW AND ICE REPORTS ARE REQUESTED. NCZ002>006-019-020-091130- ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 430 PM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT RAIN AND SLEET AND SOME SNOW WILL DEVELOP EARLY THIS EVENING...THEN CHANGE TO A PERIOD OF FREEZING RAIN AS SURFACE TEMPERATURES DROP TO THE FREEZING POINT. SOME LIGHT ICE ACCUMULATION IS LIKELY ON ELEVATED SURFACES AND ON BRIDGES AND OVER-PASSES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF WINTRY PRECIPITATION IS REQUESTED. NCZ001-018-VAZ015-091130- ASHE-WATAUGA-GRAYSON- 430 PM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT RAIN...SLEET AND SNOW WILL DEVELOP EARLY THIS EVENING...THEN CHANGE TO FREEZING RAIN AS SURFACE TEMPERATURES DROP BELOW FREEZING. SOME LIGHT ICE ACCUMULATION IS LIKELY ON MOST SURFACES...INCLUDING BRIDGES...OVER-PASSES AND SOME ROADWAYS BEFORE PRECIPITATION ENDS OR CHANGES TO RAIN. SOUTH WINDS WILL INCREASE THIS EVENING...THEN SHIFT TO THE WEST NORTHWEST AFTER MIDNIGHT BEHIND A STRONG COLD FRONT. SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS TO NEAR 60 MPH ARE POSSIBLE INTO FRIDAY MORNING. THEREFORE A HIGH WIND WARNING IS IN EFFECT FOR THE REGION LATE TONIGHT THROUGH FRIDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOW/ICE OR WIND DAMAGE IS REQUESTED. VAZ007-009-091130- TAZEWELL-SMYTH- 430 PM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER A BRIEF PERIOD OF LIGHT SNOW OR SLEET IS POSSIBLE THIS EVENING BEFORE PRECIPITATION CHANGES TO RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 820 PM EST THU DEC 8 2005 VAZ018>020-022>024-033>035-090300- CRAIG-ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN- BEDFORD-AMHERST- INCLUDING THE CITIES OF...NEW CASTLE...CLIFTON FORGE... HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...ROCKY MOUNT... BEDFORD...AMHERST 820 PM EST THU DEC 8 2005 ...MIXED PRECIPITATION CROSSING THE BLUE RIDGE... A BAND OF MIXED SLEET AND FREEZING RAIN WILL CONTINUE TO MOVE EAST ACROSS THE BLUE RIDGE AND INTO THE FOOTHILLS THIS EVENING. MANY LOCATIONS ARE BELOW FREEZING AND WITH THE COLD ROAD SURFACES...ROADWAYS WILL QUICKLY BECOME ICE COATED AND VERY SLIPPERY THROUGH 10:00 PM. ANY SNOW OR SLEET ACCUMULATION SHOULD BE LIGHT WITH MOST SPOTS SEEING A QUICK ONE TENTH TO ONE QUARTER INCH OF ICE ACCRETION IN THE NEXT COUPLE OF HOURS. MOTORISTS ARE ADVISED TO USE EXTREME CAUTION IF TRAVELING TONIGHT AND SHOULD ONLY VENTURE OUT IF NECESSARY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 858 PM EST THU DEC 8 2005 NCZ001-002-018-VAZ007-009>017-WVZ042>045-090400- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...BLUEFIELD... HINTON...UNION...LEWISBURG 858 PM EST THU DEC 8 2005 ...MORE MIXED PRECIPITATION HEADING INTO THE AREA... ANOTHER ROUND OF MIXED FREEZING RAIN...SLEET AND SOME SNOW WILL TRACK QUICKLY EAST ACROSS THE INTERSTATE 77 CORRIDOR REACHING THE BLUE RIDGE WELL BEFORE MIDNIGHT. THE MAJORITY OF THE PRECIPITATION IS EXPECTED TO FALL IN THE FORM OF FREEZING RAIN ALONG AND SOUTH OF HIGHWAY FOUR SIXTY...WITH MORE SNOW AND SLEET ACROSS THE GREENBRIER VALLEY OF WEST VIRGINIA. GIVEN THAT MOST LOCATIONS ARE BELOW FREEZING...A QUICK ACCUMULATION OF ICE IS LIKELY ESPECIALLY ON ELEVATED SURFACES WHERE UP TO ONE QUARTER INCH OF ICE COULD OCCUR THROUGH 11:00 PM. MOTORISTS SHOULD USE EXTREME CAUTION IF PLANNING TO TRAVEL ACROSS THE MOUNTAINS TONIGHT. MANY ROADS WILL BE ICE COVERED AND TREACHEROUS FOR DRIVING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1012 PM EST THU DEC 8 2005 NCZ003>005-019-020-VAZ018>020-022>024-032>035-043>047-090500- SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-CRAIG-ALLEGHANY-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM... FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX 1012 PM EST THU DEC 8 2005 ...SIGNIFICANT WINTRY PRECIPITATION WILL RETURN BY MIDNIGHT... LIGHT FREEZING DRIZZLE WILL GIVE WAY TO MORE MIXED SLEET...FREEZING RAIN AND POSSIBLY SOME SNOW BETWEEN 11:00 PM AND MIDNIGHT. LOCATIONS ALONG AND SOUTH OF HIGHWAY FOUR SIXTY CAN EXPECT MORE IN THE WAY OF FREEZING RAIN...WITH SNOW OR SLEET LIKELY INTO THE SOUTHERN SHENANDOAH VALLEY EAST TO NORTH OF LYNCHBURG. ADDITIONAL ICE ACCUMULATIONS OF UP TO TWO TENTHS OF AN INCH MAY OCCUR ACROSS THE ROANOKE VALLEY...WITH AN INCH OR LESS OF SNOW OR SLEET FARTHER NORTH. MOTORISTS ARE ADVISED TO BE ALERT FOR SLICK ROADS ESPECIALLY ON UNTREATED BRIDGES AND OVERPASSES TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1055 PM EST THU DEC 8 2005 NCZ001-002-018-VAZ007-009>017-WVZ042>045-090500- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI... RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...BLUEFIELD... HINTON...UNION...LEWISBURG 1055 PM EST THU DEC 8 2005 ...WINTRY ACCUMULATIONS EXPECTED THROUGH EARLY MORNING... FREEZING RAIN...MIXED WITH SLEET WILL HEAD THROUGH THE MOUNTAINS THROUGH 100 AM. SNOW CAN ALSO BE ANTICIPATED OVER THE GREENBRIER COUNTY AREA...NORTHEAST INTO BATH COUNTY. THE ICE WILL ACCUMULATE TO TWO TENTHS OF AN INCH IN THE NEW RIVER VALLEY...WITH LESS FURTHER SOUTH AND WEST. ACCUMULATIONS OF SLEET AND SNOW WILL RANGE BE AN INCH OR LESS. ROADS ARE GOING TO BECOME SLICK...AND TRAVEL IS DISCOURAGED OVERNIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1224 AM EST FRI DEC 9 2005 NCZ001-002-018-VAZ009>020-022>024-032>035-045>047-090700- ASHE-ALLEGHANY-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST...LYNCHBURG...APPOMATTOX 1224 AM EST FRI DEC 9 2005 A MIX OF SLEET...FREEZING RAIN AND SNOW WILL CONTINUE ACROSS NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA THROUGH THE EARLY MORNING. TEMPERATURES WILL REMAIN STEADY AT 27 TO 30 DEGREES... LEADING TO SIGNIFICANT ICING ON EXPOSED SURFACES. SNOW AND SLEET MAY ACCUMULATE UP TO AN INCH BY 3:00 AM...AND GLAZE FROM THE FREEZING RAIN WILL BE UP TO ONE QUARTER OF AN INCH THICK. UNTREATED ROADS AND SIDEWALKS WILL BE SLICK TONIGHT. USE CAUTION IF YOU MUST TRAVEL. NCZ003>006-019-020-VAZ043-044-058-059-090700- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HENRY-PITTSYLVANIA- HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...MARTINSVILLE...DANVILLE...SOUTH BOSTON...KEYSVILLE 1224 AM EST FRI DEC 9 2005 A MIX OF SLEET AND FREEZING RAIN WILL CONTINUE TO SPREAD EAST INTO SOUTHSIDE VIRGINIA AND THE FOOTHILLS OF NORTH CAROLINA OVERNIGHT. BY 2:00 AM HEAVIER POCKETS OF FREEZING RAIN AND SLEET WILL REACH CHARLOTTE COURT HOUSE...DANVILLE AND YADKINVILLE. ROADS ARE GOING TO BECOME SLICK. USE CAUTION IF YOU MUST TRAVEL TONIGHT. VAZ007-WVZ042>045-090700- TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...HINTON...UNION... LEWISBURG 1224 AM EST FRI DEC 9 2005 SNOW...MIXED WITH FREEZING RAIN AND SLEET WITH CONTINUE THROUGH THE EARLY MORNING IN SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. TEMPERATURES WILL RANGE FROM THE MID 20S IN THE GREENBRIER VALLEY TO JUST ABOVE FREEZING IN TAZEWELL COUNTY. SOME RAIN MAY BE MIXED IN WITH THE WINTER PRECIPITATION AS FAR NORTH AS BLUEFIELD AFTER 2:00 AM. HOWEVER FURTHER NORTH EXPECT UP TO 2 INCHES OF SNOW AND SLEET WITH A THIN GLAZE OF ICE ON EXPOSED SURFACES. UNTREATED ROADS WILL BE SLIPPERY OVERNIGHT. USE CAUTION IF YOU ARE TRAVELING.
The national radar mosaic for the moment the first event began.
13 winter storm, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482393, 5482387, 5482394, 5482397, 5482386, 5482391, 5482392, 5482388, 5482395, 5482390, 5482396, 5482389, 5482398, 5482399.